Derm Dx: Facial edema, fevers and rash - Clinical Advisor

Derm Dx: Facial edema, fevers and rash

Slideshow

  • Drug reaction facial edema_0112 Derm Dx

  • Drug reaction neck edema_0112 Derm Dx

  • Drug reaction erythematous patches_0112 Derm Dx

  • Drug reaction erythematous patches arm_0112 Derm D

A 30-year-old Hispanic woman presents to the ED after 10 days of malaise, fevers, and pharyngitis, and seven days of rash. One day prior, the patient’s primary care doctor diagnosed her with scarlet fever and prescribed penicillin, but the rash continued to worsen.

The patient states that the rash began on her face and abdomen, and then spread to cover a significant portion of her trunk and extremities. She complains of difficulty opening her eyes fully due to significant facial swelling.

Medical history is significant for a seizure disorder, for which the patient regularly visits a neurologist. Her current medications include carbamazepine, started six weeks earlier and oral contraceptive pills, started five years prior. The patient has no known drug allergies.

On presentation the patient is febrile to 102° F. She has massive facial and neck edema. There are small symmetric palpable anterior lymph nodes. On her face are multiple small pustules. Non-blanching erythematous macules and papules coalescing into patches and plaques cover her face, trunk, abdomen and extremities. Laboratory abnormalities include a white blood cell count of 20,000 with 10% atypical lymphocytes, 20% eosinophils and moderately elevated hepatic transaminases. What’s your diagnosis?

Submit your answer, and then read the full explanation below. If you like this activity or have a suggestion, tell us about it in the comment box at the bottom of the page.

Drug reaction with eosinophilia and systemic symptoms (DRESS), also called drug induced hypersensitivity syndrome, is a potentially life threatening reaction to certain classes of medications.  There are only several specific medications or classes of medications implicated in this syndrome: Anticonvulsants...

Submit your diagnosis to see full explanation.

Drug reaction with eosinophilia and systemic symptoms (DRESS), also called drug induced hypersensitivity syndrome, is a potentially life threatening reaction to certain classes of medications.  There are only several specific medications or classes of medications implicated in this syndrome:

  • Anticonvulsants (phenobarbital, phenytoin, lamotrigine)
  • Long-acting sulfonamides (such as sulfamethoxazole in Bactrim)
  • Allopurinol
  • Dapsone
  • Minocycline
  • The antiretrovirals abacavir and nevirapine

Clinically, DRESS usually develops between two to six weeks after drug initiation, although it may develop as early as one week, as with sulfonamides or as late as six months, as with lamotrigine. Prodromal fever and pharyngitis frequently precede the rash.

The rash generally consists of a morbilliform (i.e. “macular-papular”) exanthem, but there may also be pustules, erythroderma, bullae and/or purpuric lesions. Marked facial edema is considered a hallmark of the syndrome. 

Internal involvement contributes to the potentially life-threatening nature of DRESS. The internal organ involvement is divided into early and late sequelae. Potential early internal organ sequelae include hepatitis, interstitial nephritis, interstitial pneumonitis, aseptic meningitis or encephalitis, myocarditis and sialadenitis. Potential late sequelae include thyroiditis, syndrome of inappropriate antidiuretic hormone (SIADH) secretion and diabetes. Hepatitis is the most frequently encountered internal organ complication. 

It is important to note that DRESS may progress despite stopping the offending agent.  Depending on the implicated drug, mortality may be as high as 25%.1, 2     

Diagnosis

DRESS diagnosis is clinical and is based on: history of an implicated drug having been started in the appropriate time frame, usually between two to six weeks prior to symptom onset; and typical rash with associated facial, edema and associated lab abnormalities, such as eosinophilia and abnormal liver function tests.1, 2         

Treatment

In cases of suspected DRESS, the offending agent must be immediately stopped. Clinicians must also be aware of common cross-reactive mediations. For example, there is 70% rate of cross-reactivity between the anticonvulsants phenobarbital, phenytoin and carbamazepine. In cases of anticonvulsant DRESS, valproate is a safe alternative. On the other hand, the anticonvulsant zonisamide cross-reacts with sulfonamides, but not other anticonvulsants.1, 2

Topical corticosteroids are the most common treatment for mild cases of DRESS, but if the patient appears ill or there is internal organ involvement, clinicians should consider systemic corticosteroids, such as prednisone, initiated at 1 to 1.5 mg/kg daily. Liver and renal function tests should be performed at routine intervals. Baseline thyroid function tests are recommended.

When the patient’s clinical and laboratory parameters have improved, steroids should be slowly tapered. It may take months to successfully wean the patient off of steroids. In our practice, we typically start patients on a bisphosphonate medication and calcium supplementation for osteoporosis prevention in anticipation of long-term corticosteroid use. 1, 2

Adam Rees, MD, is a graduate of the University of California Los Angeles School of Medicine and a resident in the Department of Dermatology at Baylor College of Medicine in Houston.

References

1. Bolognia J, Jorizzo JL, Rapini RP. “Chapter 22: Urticarias, Erythemas, and Purpuras” Dermatology. St. Louis, Mo.: Mosby/Elsevier; 2008.

2. James WD, Berger TG, Elston DM et al. “Chapter 6: Contact Dermatitis and Drug Eruptions” Andrews’ Diseases of the Skin: Clinical Dermatology. Philadelphia: Saunders Elsevier; 2006.

 

 

Next hm-slideshow in Clinical Quiz